Wyoming, 2014

High Wind in Wyoming, March 17 to 18, 2014

March 17 to 18, 2014 · NWS RIW · 9 events in 8 counties and zones

A strong cold front swept south across Wyoming on St. Patrick's today inducing high wind both ahead of and behind the front.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front swept south across Wyoming on St. Patrick's today inducing high wind both ahead of and behind the front. The highest gust was 110 mph at a station west of Clark ahead of the cold front. Southwest and central Wyoming experienced gusty west-southwest wind in excess of 60 mph in advance of the cold front. Portions of the Big Horn Basin and Johnson County saw post-frontal northerly wind ranging from 60 to 70 mph. Snowfall behind the front combined with the gusty north wind to cause road closures in northern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 17, 4:54 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 17, 4:54 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
554 AM MDT MON MAR 17 2014

.UPDATE...

STRONG WINDS HAVE NOT MATERIALIZED ACROSS THE CODY FOOTHILLS SO FAR
EARLY THIS MORNING. STILL EXPECT WESTERLY WINDS TO INCREASE THIS
MORNING...BUT NOT REACH HIGH WIND CRITERIA. THUS HAVE CANCELLED
THE HIGH WIND WARNING FOR THE CODY FOOTHILLS. NO OTHER CHANGES
WERE MADE.

&&

.PREV DISCUSSION... /ISSUED 328 AM MDT MON MAR 17 2014/

SHORT TERM...MONDAY THROUGH WEDNESDAY NIGHT

ACTIVE WEATHER ONCE AGAIN WILL OCCUR TODAY ON BOTH SIDES OF THE
DIVIDE AS A FAST MOVING PACIFIC SYSTEM SWEEPS THROUGH THE STATE.
WITH THE CONTRAST IN WEATHER...WE WILL SPLIT THE DISCUSSION INTO
WEST OF THE DIVIDE AND EAST OF THE DIVIDE.

WEST OF THE DIVIDE...ALL IS QUIET RIGHT NOW AS THE SYSTEM THAT WILL
EFFECT THE AREA IS STILL BACK IN IDAHO. PRECIPITATION WILL BEGIN TO
SPREAD INTO WESTERN WYOMING AROUND MID MORNING AND CONTINUE THROUGH
THE AFTERNOON BEFORE TAPERING OFF LATER IN THE EVENING. THERE IS A
DECENT AMOUNT OF FORCING WITH THIS SYSTEM SO SOME LOCALLY HEAVY
SNOWFALL IS CERTAINLY POSSIBLE. HOWEVER...THE SYSTEM IS A FAIRLY
QUICK MOVER  SO ACCUMULATIONS OF SNOW WILL BE LIMITED DUE TO THIS.
ALSO...TEMPERATURES ARE BORDERLINE IN THE VALLEYS SO THERE COULD BE
SOME MIXING WITH RAIN INITIALLY BEFORE COLDER AIR PUSHES
IN...ESPECIALLY BELOW 6500 FEET. THE CURRENT ADVISORIES LOOK
REASONABLE AT THIS POINT AND WE WILL ALLOW THOSE TO RIDE AS IS. THE
BIG PROBLEM LOOKS TO BE THE BLOWING AND DRIFTING SNOW AS THE
COMBINATION OF A VERY TIGHT PRESSURE GRADIENT AND STRONG 700
MILLIBAR WINDS COULD BRING WIND GUSTS PAST 50 MPH...ESPECIALLY IN
THE HIGHER ELEVATIONS. THE HEAVIEST SNOW SHOULD END LATE THIS
EVENING. HOWEVER...MOIST NORTHWEST FLOW WILL KEEP SOME SHOWERS GOING
THROUGH THE NIGHT AND INTO TUESDAY AS WELL. HIGH PRESSURE BUILDING
INTO THE AREA LATER TUESDAY NIGHT AND INTO WEDNESDAY SHOULD BRING
MAINLY DRY WEATHER ALONG WITH SOMEWHAT WARMER TEMPERATURES. THE
LATEST MODEL RUNS HAVE BACKED OFF THE WEDNESDAY NIGHT PRECIPITATION
A BIT SO WE CUT POPS AND QPF FOR THAT PERIOD.

EAST OF THE DIVIDE...THE MAIN CONCERN HERE INITIALLY STILL LOOKS TO
BE WIND. MODELS CONTINUE TO SHOW A TIGHT PRESSURE GRADIENT
DEVELOPING ACROSS THE STATE WITH 24 MILLIBARS FROM WEST TO EAST
AROUND 21Z. ALSO...700 MILLIBAR WINDS ARE NOT QUITE AS STRONG AS
YESTERDAY BUT CONTINUE TO BE AROUND 50 TO 55 KNOTS WITH GOOD MIXING
WITH THE EXPECTED FRONTAL PASSAGE. THE HIGH WIND WARNING STILL LOOKS
GOOD SO WE WILL CONTINUE IT. THE SPECIAL WEATHER STATEMENT COVERING
THE WIND ELSEWHERE STILL LOOKS GOOD AS WELL. THE WIND SHOULD BEGIN
TO SUBSIDE AS THE FLOW TURNS MORE NORTHERLY THIS EVENING. AND THIS
LEADS US TO THE SECOND PROBLEM OF THE DAY THAT IS CAUSING MUCH
MASHING OF TEETH IN THE HUMBLE RIVERTON WEATHER ABODE THIS MORNING.

PRECIPITATION SHOULD BEGIN TO PUSH EAST OF THE DIVIDE IN THE
AFTERNOON. HOWEVER...DOWNSLOPING FLOW AHEAD OF THE FRONT MAY KEEP
AMOUNTS FAIRLY LOW DURING THE DAY. THE ONE WILD CARD THROUGH IS
THERE WILL BE SOME CAPE AND NEGATIVE LIFTED INDICES IN THE
AFTERNOON. THIS COULD LEAD TO A COUPLE OF ISOLATED THUNDERSTORMS SO
WE ADDED THEM TO THE FORECAST. THE EXCEPTION WILL BE IN THE BIG HORN
RANGE WHERE UPSLOPE WILL OCCUR. THEREFORE...WE WILL HOST A WINTER
WEATHER ADVISORY FOR THEM STARTING THIS AFTERNOON AND CONTINUING
THROUGH THE NIGHT. THINGS MAY GET MORE INTERESTING THIS EVENING
HOWEVER. THE MODELS ARE SPLIT THOUGH. THE NEW GFS PUSHES DEEPER
MOISTURE FURTHER WEST AND WITH UPSLOPE FLOW GIVES A COUPLE OF INCHES
FURTHER WEST TOWARD THE WIND RIVER AND BIG HORN BASINS.
MEANWHILE...THE NAM IS DRIER AND KEEPS THE HEAVIEST PRECIPITATION
OVER EASTERN PORTIONS OF THE AREA. WE THOUGHT ABOUT A WINTER WEATHER
ADVISORY FOR THE EASTERN COUNTIES. HOWEVER...WITH THE HIGH WIND
WARNING AND THE SNOW NOT EXPECTED TO BEGIN UNTIL THE EVENING...WE
WILL LET THE DAY CREW MAKE THAT DECISION. HOWEVER...IT COULD GET
NASTY IN SPOTS TONIGHT...ESPECIALLY EAST OF WORLAND AND THE BIG HORN
RANGE.

THE STEADY SNOW SHOULD END LATE TONIGHT AS THE STORM WINDS UP OVER
THE NORTHERN PLAINS. HOWEVER...UNSTABLE NORTHWEST FLOW WILL
CONTINUE. AND THAT MAY LEAD TO THOSE THINGS THAT SEEM TO BE THE BANE
OF MY EXISTENCE...THOSE PAIN IN THE BUTT SNOWBANDS.
AGAIN...PINPOINTING THEM IS IMPOSSIBLE THIS FAR OUT BUT THIS WILL
HAVE TO BE WATCHED. THESE SHOULD WANE AT NIGHT AS HEIGHTS BUILD AND
THE ATMOSPHERE BECOMES MORE STABLE. OTHERWISE EXPECT A BRISK AND
COOL DAY WITH A MIXTURE OF CLOUDS AND SUNSHINE. SOME RIDGING
BUILDING ACROSS THE AREA FOR WEDNESDAY SHOULD BRING A DRY AND
SOMEWHAT COOLER DAY.

LONG TERM...THURSDAY THROUGH MONDAY

GLOBAL MODELS ARE IN DECENT AGREEMENT WITH AN INITIAL SHORTWAVE
TROUGH SLIDING EAST ACROSS MONTANA THURSDAY...FOLLOWED BY ANOTHER
DISTURBANCE IN THE NORTHWEST FLOW DIVING A BIT FARTHER SOUTH
IMPACTING THE AREA THURSDAY NIGHT AND FRIDAY. A PACIFIC COLD FRONT
IS EXPECTED DURING THE DAY THURSDAY...WITH A REINFORCING SHOT OF
COLDER AIR/SECONDARY FRONT THURSDAY NIGHT/EARLY FRIDAY.  THE BEST
CHANCE OF PRECIPITATION...MAINLY SNOW IS EXPECTED OVER THE NORTHWEST
AND NORTHERN SECTIONS OF THE FORECAST AREA. HOWEVER...MODELS ARE
GENERALLY VERY SKIMPY ON PRECIP AMOUNTS. ALSO EXPECT BREEZY TO WINDY
CONDITIONS THURSDAY WITH POSSIBLY NEAR HIGH WIND CRITERIA IN THE
KRKS-KCPR WIND CORRIDOR. FRIDAY LOOKS TO BE THE COLDEST DAY WITH
TEMPERATURES SOME 10-20 DEGREES BELOW AVERAGE...ESPECIALLY EAST OF
THE DIVIDE.

ANOTHER SHORTWAVE IS EXPECTED IN THE NORTHWEST FLOW. THIS SHOULD
KEEP A WEAK QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA...BUT
MOISTURE IS LIMITED ONCE AGAIN WITH PRECIP ON THE SCANT SIDE.
GLOBAL THEN DIVERGE WITH THE ECMWF SHOWING MORE OF THE
SAME...WHILE THE GFS SHOWS A RIDGE WITH WARMER SOLUTION.

AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...KJAC/KPNA/KBPI/KRKS ROUTES

AREAS OF LLWS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT
THROUGH 15Z MONDAY.  THIS STRONG COLD FRONT WILL PUSH THROUGH THE
AREA 15Z-18Z MONDAY WITH NMRS IFR/LIFR SHSN ALONG THE FRONT VCNTY
AND NORTH OF A KAFO-KPNA LINE WITH ACTIVITY MORE SCT SOUTH OF THIS
LINE OVER THE VALLEYS.  RIDGETOP WINDS WILL BECOME NW WITH LLWS
REMAINING OVER KJAC INTO THE AFTN BEFORE NW WINDS MIX OUT TO THE
SFC.  OTHER TERMINALS WILL SEE STRONG W-NW WINDS WITH THE FRONTAL
PASSAGE.  A MOIST AND UNSTABLE NW FLOW WILL CONTINUE TO BRING NMRS
IFR -SHSN INTO THE FAR WEST...VCNTY KJAC-KAFO THROUGH MONDAY EVENING
WITH SOME IMPROVEMENT AFTER 06Z TUESDAY.

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES

AREAS OF LLWS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT
THROUGH MONDAY MORNING.  THE FRONT WILL QUICKLY MOVE THROUGH THE
AREA LATE MONDAY MORNING/EARLY MONDAY AFTERNOON WITH STRONG W-NW
WINDS MIXING DOWN TO THE SFC.  SCT-NMRS SHSNRA WILL ACCOMPANY THE
FRONT MAINLY VCNTY AND EAST OF A KPOY-KWRL-KCPR LINE.  A FEW
THUNDERSTORMS MAY ALSO DEVELOP ALONG THE FRONT.  A BRIEF BREAK IN
PCPN MAY OCCUR BEHIND THE INITIAL FRONTAL PASSAGE WITH A SECOND
FRONT BRINGING ANOTHER ROUND OF MVFR/IFR -SN SOUTH...AGAIN MAINLY
VCNTY AND EAST OF KPOY-KWRL-KCPR MONDAY EVENING.  WHILE SOME
IMPROVEMENT MAY OCCUR ACROSS THE NORTH OVERNIGHT...THESE CONDITIONS
WILL LIKELY LINGER VCNTY KCPR THROUGH 12Z TUESDAY.

FIRE WEATHER...

WIND WILL INCREASE TODAY AHEAD OF AN APPROACHING PACIFIC TROUGH.
MONDAY LOOKS TO BE A WINDY DAY FOR MANY AREAS. SNOW WILL RETURN TO
THE WEST DURING THE MORNING AND SPREAD EAST OF THE DIVIDE LATE
MONDAY INTO TONIGHT. WITH THE SNOW IN THE WEST...SMOKE DISPERSAL
WILL BE POOR MONDAY.  WITH THE STRONG WINDS...MIXING WILL BE MUCH
BETTER ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND FROM THE
SOUTHWEST INTO NATRONA COUNTY FOR FAIR TO GOOD SMOKE DISPERSAL
MONDAY AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING WYZ019-020-028-030.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING WYZ001-002-012>014-023-024.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM MDT
TUESDAY WYZ008-009.

&&

UPDATE...WM
SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 17, 4:49 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
549 AM MDT MON MAR 17 2014

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
549 AM MDT MON MAR 17 2014

...HIGH WIND WARNING FROM ROCK SPRINGS TO CASPER THROUGH 9 PM
TONIGHT...

...WINTER WEATHER ADVISORY IN EFFECT FOR PORTIONS OF WESTERN WYOMING
THROUGH THIS EVENING...

...WINTER WEATHER ADVISORY FOR THE BIGHORN RANGE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW AND BLOWING SNOW ACROSS MUCH OF THE WEST...AND THE
BIGHORN MOUNTAINS. STRONG TO POTENTIALLY DAMAGING WINDS ACROSS MUCH
OF SWEETWATER COUNTY...NORTHEAST TO CASPER THROUGH THIS EVENING.
PLEASE SEE WARNINGS...ADVISORIES AND FORECASTS FOR MORE DETAILS.

LIGHT TO MODERATE AMOUNTS OF SNOW ARE EXPECTED EAST OF THE DIVIDE
TONIGHT...WITH AREAS AROUND CASPER THE MOST LIKELY AREA TO SEE THE
HEAVIEST SNOWFALL AMOUNTS. ALSO STRONG WINDS COULD DEVELOP ACROSS
NORTHERN JOHNSON COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY...STRONG WINDS POSSIBLE...MAINLY FROM ROCK SPRINGS TO
CASPER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS OR DAMAGE...AS WELL
AS SNOWFALL AMOUNTS.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 17, 8:10 AM MST to 9:56 AM MST
Where
Cody Foothills forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A wind sensor 5 miles west-northwest of Clark recorded several wind gusts of hurricane force, including a maximum gust of 110 mph at 0926MST.

High Wind, Green Mountains & Rattlesnake Range

When
March 17, 11:10 AM MST to 6:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Strong wind gusts were measured at Camp Creek and Fales Rock, with gusts to 62 and 60 mph, respectively.

High Wind, East Sweetwater County

When
March 17, 12:20 PM MST to 6:15 PM MST
Where
East Sweetwater County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

The ASOS at the Rock Springs airport recorded a wind gusts of 59 mph. Other peak gusts in the area included 63 mph at Snow Springs and 60 mph at Bitter Creek. The mesonet site at Bitter Creek also recorded several hours of sustained wind exceeding 40 mph.

High Wind, Natrona County Lower Elevations

When
March 17, 12:53 PM MST to 1:53 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winds were sustained at over 40 mph at the Casper/Natrona County International Airport.

High Wind, Upper Green River Basin

When
March 17, 2:59 PM MST to 4:24 PM MST
Where
Upper Green River Basin forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

A mesonet sensor at Seedskadee National Wildlife Refuge recorded wind gusts to 59 mph with sustained speeds as high as 43 mph.

High Wind, Cody Foothills

When
March 17, 7:16 PM MST to 10:21 PM MST
Where
Cody Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A second wind event occurred in the Cody Foothills. Winds were sustained at 50 mph with gusts to 70 mph at a sensor on US 120 north of Meeteetse.

High Wind, North Big Horn Basin

When
March 17, 9:24 PM MST
Where
North Big Horn Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

The ASOS at the South Big Horn County Airport north of Greybull recorded a wind gust of 64 mph.

High Wind, Northeast Johnson County

When
March 17, 9:26 PM MST to 10:36 PM MST
Where
Northeast Johnson County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The WYDOT sensor at Piney Creek on Interstate 90 registered sustained winds of 40 mph.

High Wind, Southeast Johnson County

When
March 17, 10:36 PM MST to March 18, 1:36 AM MST
Where
Southeast Johnson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winds were measured at 51 mph sustained with gusts to 63 mph at the WYDOT sensor on Interstate 25 north of Kaycee along Reno Hill.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497157, 497135, 497143, 497136, 509080, 497158, 497153, 497146, 497150.